Kentucky, 2009

Flash Flood and Damaging Winds in Kentucky, July 12, 2009

July 12, 2009 · NWS LMK · 11 events in 5 counties and zones

A complex of thunderstorms moved southeastward from southern Illinois and western Kentucky into south-central Kentucky. These storms produced damaging wind gusts until weakening after sunset.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A complex of thunderstorms moved southeastward from southern Illinois and western Kentucky into south-central Kentucky. These storms produced damaging wind gusts until weakening after sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 12, 5:07 PM CST, 43 minutes earlier.

Area forecast discussion, Jul 12, 5:07 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
707 PM EDT SUN JUL 12 2009

.UPDATE FOR 00Z TAFS...

&&

.UPDATE...

WILL DO A QUICK UPDATE TO INCREASE POPS TO LIKELY-CATEGORICAL OVER
THE NEXT FEW HOURS OVER OUR WRN/SWRN FORECAST AREA. LINE OF STRONG
STORMS HEADED TOWARDS THE CWA BORDER NOW...THOUGH THE HIGHEST GUST
FROM UPSTREAM OBS HAS ONLY BEEN 44KTS...SO THE LINE IS MOSTLY
BEHAVING ITSELF FOR NOW. GUSTY WINDS AND TORRENTIAL RAINFALL WILL BE
THE MAIN THREATS.

UPDATE OUT SOON.

&&

.SHORT TERM (TONIGHT AND MONDAY)...

AN UPPER LEVEL CLOSED LOW WILL CONTINUE TO SPIN OVER QUEBEC FOR THE
NEXT 36 HOURS. THIS WILL KEEP THE LOWER OHIO VALLEY IN A NORTHWEST
FLOW WITH A WEAK SURFACE FRONT LOCATED ACROSS THE SOUTHERN HALF OF
THE FORECAST AREA. THE FIRST ISSUE TO DEAL WITH IS THE LARGE MCS
LOCATED NEAR THE MISSISSIPPI RIVER AND HEADED TOWARD SOUTHERN
ILLINOIS. ALTHOUGH THE BEST INSTABILITY WILL REMAIN ACROSS THE
SOUTHERN PORTION OF THE FORECAST AREA AND WE EXPECT THE MCS TO BEGIN
TO DROP TO THE SOUTHEAST WE WILL HOLD ONTO CHANCE POPS ACROSS THE
NORTHWESTERN SECTION OF THE FORECAST AREA THROUGH 00Z. FOR THE
OVERNIGHT PERIOD AND DAY MONDAY WE WILL KEEP THE NORTH DRY WITH
CHANCE POPS ACROSS THE SOUTH IN THE VICINITY OF THE STATIONARY
FRONT.

LOWER DEW POINT READINGS ACROSS SOUTHERN INDIANA AND THE NORTHERN
PORTION OF CENTRAL KENTUCKY WILL MAKE FOR A PLEASANT NIGHT WITH LOW
TEMPERATURES FALLING INTO THE LOW AND MID 60S. SOUTH CENTRAL
KENTUCKY WILL ONLY FALL TO A FEW DEGREES LESS THAN 70.

TEMPERATURES MONDAY WILL WARM INTO THE MID AND UPPER 80S BUT LOWER
HUMIDITY WILL REMAIN IN PLACE ACROSS THE NORTH.

LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...

NO SIGNIFICANT CHANGES REQUIRED FOR THE EXTENDED FORECAST. THE NEXT
WEEK WILL MAINLY BE CHARACTERIZED BY WEST TO NORTHWEST FLOW AS WEAK
RIDING OVER THE AREA ON MONDAY AND TUESDAY BREAKS DOWN AS A POTENT
UPPER LOW MOVES INTO ND/MN TUESDAY NIGHT AND INTO THE GREAT LAKES BY
WEDNESDAY. WHILE THIS WILL BRING MAINLY DRY AND PARTLY CLOUDY
CONDITIONS TO THE REGION THROUGH TUESDAY EVENING...A WEAK SURFACE
BOUNDARY MAY SPARK SOME THUNDERSTORMS LATE TUESDAY NIGHT BEFORE MORE
ORGANIZED PRECIPITATION MOVES THROUGH THE AREA ON WEDNESDAY. THIS
BOUNDARY WILL SAG SOUTHWARD INTO CENTRAL TN ALLOWING A CHANCE FOR
THUNDERSTORMS ACROSS FAR SOUTH CENTRAL KENTUCKY TO CONTINUE INTO
THURSDAY AFTERNOON. THEREAFTER...MODEL SOLUTIONS DIVERGE QUITE A
BIT WITH REGARDS TO PRECIPITATION FORECASTS. BOTH THE GFS AND ECMWF
HAVE A LARGE TROUGH DEVELOPING OVER THE EASTERN HALF OF THE UNITED
STATES FRIDAY THROUGH SUNDAY. HOWEVER...THE GFS IS FAIRLY WET FROM
THE OHIO RIVER SOUTH TO THE GULF COAST AND EASTWARD ALONG THE MID
ATLANTIC SEABOARD. MEANWHILE...THE ECMWF CONFINES THE PRECIPITATION
WELL SOUTH AND EAST OF THE AREA WHICH APPEARS TO BE A MORE
REASONABLE SOLUTION. THEREFORE...TRENDED PRECIPITATION FORECAST FRI
THROUGH SUN TOWARD THE ECMWF. MODEL TRENDS FOR THIS TIME PERIOD WILL
BE MONITORED CLOSELY.

AS FAR AS TEMPERATURES GO...THEY WILL MAINLY BE SEASONABLE IN THE
MID 80S TO LOW 90S EXCEPT ON WEDNESDAY WHEN CLOUD COVER AND RAIN
WILL KEEP TEMPERATURES DOWN A BIT. OVERNIGHT LOWS WILL RANGE FROM
THE MID 60S TO LOW 70S.

&&

.AVIATION (00Z TAFS)...

A LINE OF STRONG CONVECTION IS APPROACHING THE BWG TERMINAL. MOST OF
THIS ACTIVITY WILL STAY SOUTH OF SDF AND LEX. FOR BWG...FROM THE
BEGINNING OF THIS TAF PERIOD UNTIL 01-02Z...GUSTY WINDS FROM THE NW
OF 30-40 KTS AND +TSRA AND 1SM VSBY WILL BE POSSIBLE WITH THE
STRONGEST PART OF THE LINE. OTHERWISE MVFR CIGS AND IFR-MVFR VSBYS
WILL BE LIKELY FROM ANY PORTION OF THE CONVECTIVE COMPLEX.

OTHERWISE...WILL KEEP LEX DRY AND MAY CARRY VCSH AT SDF FROM 00-02Z.
MAY SEE SOME MVFR CIGS BEHIND THE MAIN LINE AT SDF...THOUGH MVFR
CIGS SHOULD AFFECT BWG UNTIL ROUGHLY 04-06Z...WHEN ALL OF THE RA/TS
ARE SE OF THE TERMINALS. AFTER THAT...SFC WINDS WILL WEAKEN AND
GENERALLY BE OUT OF THE NE.

BECAUSE OF THE DYING WINDS BEHIND THIS AND AMPLE LOW-LEVEL
MOISTURE...IFR VSBYS WILL BE POSSIBLE FROM LIGHT FOG AT BWG TOWARDS
12Z MONDAY MORNING.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM...JA
LONG TERM....LMS
AVIATION.....AL
UPDATE.......AL
Hazardous weather outlook, Jul 12, 1:30 PM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT SUN JUL 12 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-130830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
330 PM EDT SUN JUL 12 2009 /230 PM CDT SUN JUL 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS EVENING WEST OF I-65 WITH THE
BEST CHANCE OF STORMS NEAR THE TENNESSEE BORDER. SOME OF THESE
STORMS MAY PRODUCE GUSTY WINDS... A PERIOD OF HEAVY RAIN... AND
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE MONDAY ACROSS
SOUTH CENTRAL KENTUCKY.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FROM LATE TUESDAY NIGHT
THROUGH THURSDAY EVENING. THE MAIN THREATS WITH THESE STORMS WILL BE
HEAVY RAINFALL AND CLOUD TO GROUND LIGHTING ALONG WITH GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUIRED AT THIS TIME.

JA/LMS

In the hours before

Special weather statement, Jul 12, 3:01 PM CST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
501 PM EDT SUN JUL 12 2009

KYZ081-082-122145-
CLINTON-CUMBERLAND-
401 PM CDT SUN JUL 12 2009

...HEAVY RAINFALL FROM THUNDERSTORMS OVER SOUTHERN CUMBERLAND AND
CLINTON COUNTIES...

AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF BURKESVILLE...OR 13 MILES
NORTHEAST OF CELINA...AND MOVING SOUTHEAST AT 5 MPH.

FREQUENT DEADLY LIGHTNING...TORRENTIAL RAINFALL...AND GUSTY WINDS OF
AROUND 35 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR PEYTONSBURG AROUND 435 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPECT PONDING OF WATER ON LOCAL ROADWAYS...AND REDUCED VISIBILITIES
IF DRIVING. DRIVERS SHOULD ALSO SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.

&&

AL
Special weather statement, Jul 12, 4:05 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
605 PM EDT SUN JUL 12 2009

INZ089-KYZ023>027-061-122330-
BRECKINRIDGE-BUTLER-GRAYSON-HANCOCK-MEADE-OHIO-PERRY-
505 PM CDT SUN JUL 12 2009

...LINE OF STRONG THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAIN TO
AFFECT WEST CENTRAL KENTUCKY THROUGH 630 PM CDT...

AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
DALE TO OWENSBORO TO 18 MILES NORTHWEST OF POWDERLY AND MOVING EAST
AT 25 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR AND STRONG GUSTY WINDS OF AROUND 40 TO 50
MPH...ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR TELL CITY AROUND 550 PM CDT.
  NEAR CANNELTON AROUND 555 PM CDT.
  NEAR HARTFORD AROUND 605 PM CDT.
  NEAR HARDINSBURG AROUND 630 PM CDT.

THIS STORM WILL AFFECT THE WESTERN KENTUCKY (FORD) PARKWAY BETWEEN
MILE MARKERS 75 AND 77.

THIS STORM WILL AFFECT THE NATCHER PARKWAY BETWEEN MILE MARKERS 28
AND 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LS
Special weather statement, Jul 12, 5:35 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
735 PM EDT SUN JUL 12 2009

KYZ027-028-062-063-074-130000-
BARREN-EDMONSON-GRAYSON-HARDIN-HART-
635 PM CDT SUN JUL 12 2009

...STRONG THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS AFFECTING
BARREN...EDMONSON...GRAYSON...HARDIN AND HART COUNTIES...

AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
LEITCHFIELD...TO 10 MILES NORTHEAST OF BROWNSVILLE...TO THE TOWN OF
BROWNSVILLE...AND MOVING SOUTHEAST AT 35 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR...AND STRONG GUSTY WINDS OF AROUND 45 MPH
ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR CUB RUN AROUND 640 PM CDT.
  NEAR MAMMOTH CAVE AROUND 645 PM CDT.
  NEAR SUMMIT AROUND 650 PM CDT.
  NEAR WHITE MILLS AROUND 655 PM CDT.
  NEAR HORSE CAVE AND MUNFORDVILLE AROUND 700 PM CDT.

THESE STORMS WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE
MARKERS 43 AND 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS. BE AWARE THAT A GUST FRONT PRECEDING THESE
STORMS WILL GENERATE STRONG AND GUSTY WINDS BEFORE THE ARRIVAL OF
ANY RAIN.

&&

AL
Special weather statement, Jul 12, 5:41 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
741 PM EDT SUN JUL 12 2009

KYZ062-070>074-130000-
ALLEN-BARREN-EDMONSON-LOGAN-SIMPSON-WARREN-
641 PM CDT SUN JUL 12 2009

...LINE OF STRONG THUNDERSTORMS WITH TORRENTIAL RAIN AND GUSTY WINDS
WILL AFFECT ALLEN...BARREN...EDMONSON...LOGAN...SIMPSON AND
WARREN COUNTIES...

AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
BROWNSVILLE AND TO ELKTON...AND MOVING SOUTHEAST AT 40 MPH.

FREQUENT DEADLY LIGHTNING...TORRENTIAL RAINFALL REDUCING
VISIBILITIES TO LESS THAN ONE HALF MILE...AND STRONG GUSTY WINDS OF
AROUND 45 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR FRANKLIN AROUND 700 PM CDT.

THESE STORMS WILL BE...
  NEAR BOWLING GREEN AROUND 640 PM CDT.
  NEAR RUSSELLVILLE AND HAYS AROUND 645 PM CDT.
  NEAR WOODBURN AROUND 650 PM CDT.
  NEAR PRICES MILL AROUND 655 PM CDT.
  NEAR FRANKLIN AND SCOTTSVILLE AROUND 700 PM CDT.

THESE STORMS WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE
MARKERS 20 AND 6...AND THE NATCHER PARKWAY BETWEEN MILE MARKERS 4
AND 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS AND BLINDING RAINFALL. DRIVERS SHOULD SLOW DOWN AND TURN ON
THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.

&&

AL
Special weather statement, Jul 12, 5:50 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
750 PM EDT SUN JUL 12 2009

KYZ070-130015-
LOGAN-
650 PM CDT SUN JUL 12 2009

...STRONG THUNDERSTORMS WITH EXCESSIVE LIGHTNING AND TORRENTIAL
RAINFALL AFFECTING LOGAN COUNTY...

AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RUSSELLVILLE TO
GUTHRIE...AND MOVING EAST AT 40 MPH.

CONTINUOUS DEADLY CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH
RAINFALL AMOUNTS OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES
TO LESS THAN ONE HALF MILE...AND STRONG GUSTY WINDS OF AROUND 50
MPH...ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR CORINTH AROUND 655 PM CDT.
  NEAR ADAIRVILLE AROUND 700 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE LIGHTNING MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS
AND DOORS...AND AVOID USING THE TELEPHONE UNLESS IT IS AN EMERGENCY.

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

AL

The radar

The Nashville radar (KOHX), 66 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Warren

When
July 12, 5:50 PM CST
Where
Warren County, 0.88 mi NW of Woodburn
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
36.840, -86.530

A large shed was blown over.

Thunderstorm Wind, Logan

When
July 12, 5:55 PM CST
Where
Logan County, 0.88 mi SW of Russellville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.840, -86.890

Trees and power lines were downed.

Thunderstorm Wind, Barren

When
July 12, 5:58 PM CST
Where
Barren County, 0.88 mi SE of Carden
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
Broadcast Media
Coordinates
37.020, -85.990

A tree was down across Highway 1297.

Thunderstorm Wind, Barren

When
July 12, 6:00 PM CST
Where
Barren County, 1.77 mi NW of Glasgow
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
37.000, -85.920

Power was out in Glasgow due to downed trees on power lines.

Thunderstorm Wind, Allen

When
July 12, 6:02 PM CST
Where
Allen County, 1.8 mi ENE of Gainesville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.860, -86.120

Trees and power lines were downed near Highway 101.

Thunderstorm Wind, Barren

When
July 12, 6:10 PM CST
Where
Barren County, 1.77 mi NW of Glasgow
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.000, -85.920

Trees were downed in Glasgow.

Thunderstorm Wind, Barren

When
July 12, 6:10 PM CST
Where
Barren County, Haywood
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
Law Enforcement
Coordinates
36.950, -85.970

A fallen tree was blocking Highway 31E.

Thunderstorm Wind, Monroe

When
July 12, 6:25 PM CST
Where
Monroe County, Mt Herman
Measured
55 kt (63 mph) estimated gust
Property damage
$750
Reported by
Law Enforcement
Coordinates
36.820, -85.780

Trees were downed.

Thunderstorm Wind, Monroe

When
July 12, 6:30 PM CST
Where
Monroe County, 1.3 mi ENE of Sulphur Lick
Measured
55 kt (63 mph) estimated gust
Property damage
$750
Reported by
Law Enforcement
Coordinates
36.810, -85.710

Trees were downed.

Thunderstorm Wind, Monroe

When
July 12, 6:35 PM CST
Where
Monroe County, 0.55 mi W of Persimmon
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.800, -85.640

Trees and large limbs were downed at Persimmon.

Flash Flood, Barren

When
July 12, 7:00 PM CST to 10:00 PM CST
Where
Barren County, 1.49 mi NNW of Freedom to 1.15 mi NW of Freedom
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.850, -85.830

A creek was out of its banks and covering Tompkinsville Road near the Monroe County line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185063, 185058, 185055, 185056, 185020, 185043, 185052, 185059, 185060, 185062, 185025.